New Mexico, 2018

Damaging Wind in New Mexico, August 22, 2018

August 22, 2018 · NWS EPZ · 1 event in 1 county or zone

Gulf of Mexico moisture was being drawn up aloft and low level moisture from Baja combined over southern New Mexico and helped to produce strong to severe thunderstorms around Holloman AFB.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Gulf of Mexico moisture was being drawn up aloft and low level moisture from Baja combined over southern New Mexico and helped to produce strong to severe thunderstorms around Holloman AFB.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 22, 2:35 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 22, 2:35 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
335 PM MDT Wed Aug 22 2018

.SYNOPSIS...
Upper high over eastern Texas will persist through the weekend,
with moist southerly flow aloft continuing. This will lead to
afternoon and evening thunderstorms across the area, with the best
coverage north and west of Deming. With slow storm steering winds
and relatively high moisture, some heavy rain and flood potential
will continue through this weekend, especially over mountain
areas. Temperatures will remain near normal through the period.

&&

.DISCUSSION...
Our rather moist monsoon pattern will continue through the
weekend before moisture plume drifts eastward. For the shorter
term, upper high over north central Texas will continue streaming
sub-tropical moisture up across much of the area through the
weekend. Deepest moisture in the plume is west of Deming, where
PWs are around 1.1 to 1.3 inches. PWs to the east range from 0.9
to 1.0 inches. Upper high will only slowly drift east through
Sunday, perhaps as far east as the lower Mississippi Valley. This
will leave the current position of the moisture plume largely
unchanged. Expect scattered thunderstorms over mountains and west
of Deming, with isolated thunderstorms elsewhere. With relatively
slow steering flow and seasonable levels of PW, some storms will
produce heavy rainfall and local flash flooding.

Monday and beyond...upper high moves to the Atlantic Seaboard by
Tuesday, with mid-latitude westerlies encroaching on the area.
This should move much of the moisture plume east of our area,
limiting thunderstorm chances to mainly east of El Paso after
Monday.

&&

.AVIATION...Valid 23/00Z-24/00Z...
P6SM SCT060-080 SCT100-150 SCT-BKN200-250 through much of the period
with SE-SW WINDS 7-12 KTS. Through the forecast pd...more isolated
to scattered thunderstorms favoring the the higher terrain, with
isolated to scattered storms over the lower elevations, favoring
areas west of an ELP-ALM line. VRB35G45KT VSBY 1-3SM BKN-OVC050 IN
HEAVIER STORMS.

&&

.FIRE WEATHER...
The subtropical ridge will remain to our east through the weekend,
with upper level moisture focused on SW New Mexico today and
tomorrow. Expect scattered to widespread afternoon thunderstorms in
the Sacramento Mountains and the Gila, with good wetting rains
likely. Lowland storms will generally be more favored over western
areas. Thunderstorm chances will become more evenly spread-out over
the weekend. Afternoon Min RH values will range from 25 to 40
percent in the lowlands (highest in the west), and 40 to 50 percent
in the higher elevations, with excellent overnight recovery. Very
patchy valley fog in the early morning hours through the weekend is
even possible in areas of heavier rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  94  72  94 /  20  10  10  10
Sierra Blanca           67  95  67  93 /   0   0  10  10
Las Cruces              65  91  66  91 /  30  10  30  10
Alamogordo              66  93  66  92 /  20  20  20  20
Cloudcroft              50  70  52  72 /  20  40  20  50
Truth or Consequences   65  90  66  89 /  40  20  30  30
Silver City             58  83  60  85 /  50  40  40  40
Deming                  65  91  65  91 /  40  20  30  20
Lordsburg               63  87  65  89 /  50  30  40  20
West El Paso Metro      71  93  72  93 /  20  10  10  10
Dell City               67  96  67  96 /   0   0  10  10
Fort Hancock            70  97  71  96 /  10   0  10  10
Loma Linda              67  93  68  92 /  10   0  10  10
Fabens                  68  95  70  94 /  20   0  10  10
Santa Teresa            69  93  68  93 /  30  10  10  10
White Sands HQ          67  92  68  92 /  30  10  20  10
Jornada Range           66  92  65  93 /  30  10  30  20
Hatch                   65  91  65  92 /  30  20  30  20
Columbus                66  92  68  92 /  30  20  30  20
Orogrande               70  93  70  92 /  20  10  10  10
Mayhill                 56  82  57  82 /  20  30  20  50
Mescalero               56  81  57  82 /  20  40  20  50
Timberon                53  81  56  82 /  20  30  10  40
Winston                 52  84  54  86 /  50  50  40  60
Hillsboro               59  89  62  88 /  40  30  40  50
Spaceport               64  90  63  90 /  30  20  30  20
Lake Roberts            49  81  51  85 /  50  50  40  60
Hurley                  58  84  60  86 /  50  40  40  40
Cliff                   59  84  58  88 /  50  40  40  40
Mule Creek              59  83  60  87 /  50  40  40  40
Faywood                 60  87  63  88 /  40  30  40  40
Animas                  65  87  65  89 /  50  40  40  20
Hachita                 63  89  63  90 /  50  30  40  20
Antelope Wells          61  87  64  87 /  50  50  30  30
Cloverdale              60  85  62  86 /  50  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Aug 22, 12:10 PM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
110 PM MDT Wed Aug 22 2018

NMZ401>408-414>416-231915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
110 PM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. Some heavy rainfall and local flash
flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms continuing, mainly afternoons and
evenings. Areas of heavy rain and localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ409>413-417-TXZ418>424-231915-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
110 PM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, mainly this evening. Moderate rain and
localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated late afternoon and evening thunderstorms. Some heavy rain
and localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Aug 22, 12:54 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
154 PM MDT WED AUG 22 2018

NMZ402-222045-
Southern Gila Highlands/Black Range NM-
154 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
245 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Poverty Creek, moving north at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Poverty Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3332 10771 3332 10791 3348 10795 3348 10767
TIME...MOT...LOC 1954Z 180DEG 8KT 3337 10782

TRIPOLI
Special weather statement, Aug 22, 1:13 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
213 PM MDT WED AUG 22 2018

NMZ412-413-222100-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
213 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
300 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Orogrande, moving north northwest at 16 mph.

Half inch hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Orogrande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3241 10594 3237 10613 3265 10624 3271 10595
TIME...MOT...LOC 2012Z 170DEG 18KT 3253 10605

TRIPOLI
Special weather statement, Aug 22, 1:20 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
220 PM MDT WED AUG 22 2018

NMZ411-413-TXZ418-419-222100-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
220 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sunland Park, or near West El Paso, moving north northwest at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Anthony Gap, Westway, Santa Teresa, West El Paso, Anthony, Franklin
Mountains State Park, Vinton, Canutillo, La Union, Sunland Park,
Central El Paso and Northeast El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 10651 3178 10653 3178 10668 3199 10674
      3203 10650 3177 10646 3176 10651
TIME...MOT...LOC 2019Z 170DEG 12KT 3182 10658

TRIPOLI
Special weather statement, Aug 22, 2:34 PM MST, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
334 PM MDT WED AUG 22 2018

NMZ412-222215-
Central Tularosa Basin NM-
334 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm over
Holloman Air Force Base, or 7 miles west of Alamogordo, moving north
northwest at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Holloman Air Force Base, Boles Acres, Alamogordo and White Sands
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 10596 3273 10614 3294 10630 3306 10602
TIME...MOT...LOC 2134Z 159DEG 12KT 3288 10609

TRIPOLI
Special weather statement, Aug 22, 2:44 PM MST, 1 minute before
Special Weather Statement
National Weather Service El Paso TX
344 PM MDT WED AUG 22 2018

NMZ412-414-415-222230-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
344 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 430 PM
MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alamogordo, moving north northwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Luz, High Rolls, Burro Flats, Karr Canyon, Mountain Park,
Alamogordo, Benson Ridge and Boles Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3285 10577 3280 10596 3303 10601 3306 10583
TIME...MOT...LOC 2144Z 166DEG 10KT 3292 10592

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 26 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
August 22, 2:45 PM MST to 2:50 PM MST
Where
Otero County, 0.68 mi WSW of (Hmn)holoman Afb Alm
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
32.846, -106.111

KHMN AWOS reported a peak gust of 66 mph with a wet microburst detected on radar. Considerable wind damage on base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779978.